Alert archive / New Mexico / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 217, NWS Midland/Odessa, TX

June 23, 2010Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2010, 4:43 PM MDT for Eddy County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2010, 4:43 PM MDT (22:43 UTC)
Expired
Jun 23, 2010, 5:45 PM MDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:16 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 23, 2:16 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT WED JUN 23 2010

.DISCUSSION...
VISIBLE SATELLITE IMAGERY AND CURRENT SURFACE OBSERVATIONS SHOW A
WEAK COLD FRONTAL BOUNDARY MOVING SOUTHWARD INTO THE SOUTH PLAINS.
THIS BOUNDARY SHOULD MAKE ITS WAY TOWARDS THE NORTHERN PERMIAN BASIN
THIS EVENING. WITH SURFACE BASED CAPES IN THE 1000-2000 J/KG
RANGE...WOULD EXPECT TO SEE SOME THUNDERSTORM DEVELOPMENT LATER THIS
AFTERNOON INTO THE EVENING HOURS ACROSS PORTIONS OF SOUTHEAST NEW
MEXICO AND THE NORTHERN TEXAS PERMIAN BASIN.  THE BEST POTENTIAL FOR
SEVERE WEATHER APPEARS TO BE OVER THE NORTHERN LEA COUNTY...WITH
THE MAIN THREATS BEING HIGH WINDS AND LARGE HAIL.

THE COLD FRONT AS WELL AS ANY LEFT-OVER BOUNDARIES FROM THIS
EVENINGS CONVECTION SHOULD HELP KEEP THE MAIN WEATHER FOCUS ON THE
NORTHERN TEXAS PERMIAN BASIN FOR THURSDAY. ABUNDANT LOW LEVEL
MOISTURE AND AFTERNOON HEATING SHOULD PROVIDE A DECENT CHANCE FOR
ANOTHER ROUND SHOWERS AND THUNDERSTORMS OVER THE NORTHERN PERMIAN
BASIN. MODELS ARE IN AGREEMENT IN WASHING THIS BOUNDARY OUT OF THE
AREA ON FRIDAY. ANOTHER WEATHER FEATURE...A WESTWARD MOVING UPPER
LEVEL DISTURBANCE...SHOULD BE AFFECTING OUR WEATHER BY THAT TIME.

CURRENT WATER VAPOR IMAGERY SHOWS A WESTWARD MOVING UPPER LEVEL
DISTURBANCE MOVING INTO SOUTH CENTRAL TEXAS PRESENTLY. THIS
SYSTEM WILL CONTINUE TO MOVE WESTWARD TOMORROW. MOST OF THE AREA
WILL REMAIN ON THE SUBSIDENT OR DRIER SIDE OF THIS FEATURE
THROUGHOUT MOST OF THE DAY THURSDAY...HOWEVER I HAVE INCREASED
POPS ACROSS TERRELL COUNTY BEGINNING THURSDAY AFTERNOON. AS THE
UPPER TROUGH CONTINUES TO MOVE WESTWARD ACROSS THE AREA ON
FRIDAY...INCREASING RAIN CHANCES WILL ALSO WORK THEIR WAY WESTWARD
ACROSS MUCH OF THE AREA EAST OF THE MOUNTAINS. BY SATURDAY...THE
BEST CHANCES FOR RAIN WILL BE PREDOMINANTLY OVER THE WESTERN
PORTIONS OF THE AREA.

AS WE MOVE INTO EARLY NEXT WEEK...ANOTHER COLD FRONT IS EXPECTED TO
MAKE ITS WAY INTO THE AREA.  THIS WILL LEAD TO SOME RELIEF FROM THE
HEAT AND INCREASE RAIN CHANCES ACROSS MOST OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  95  72  94  /  20  10  20  20
CARLSBAD NM                70  97  69  98  /  20  10  30  10
DRYDEN TX                  75  98  72  96  /   0  20  20  30
FORT STOCKTON TX           73  97  71  96  /   0  10  10  20
GUADALUPE PASS TX          70  90  68  92  /  20  10  10  10
HOBBS NM                   70  95  70  95  /  30  20  30  10
MARFA TX                   60  91  58  90  /  20  10  10  10
MIDLAND INTL AIRPORT TX    71  96  70  96  /  10  10  20  20
ODESSA TX                  73  96  72  96  /  10  10  20  20
WINK TX                    75 101  74 100  /  10  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/03
Hazardous weather outlook, Jun 23, 12:54 PM MDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 PM CDT WED JUN 23 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
154 PM CDT WED JUN 23 2010 /1254 PM MDT WED JUN 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS THE SOUTHEAST NEW MEXICO PLAINS...WITH MORE WIDELY
SCATTERED STORMS OVER THE GUADALUPE AND DAVIS MOUNTAINS.  THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS OVER 50
MPH...BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.
PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS WILL BE THE MOST
SUSCEPTIBLE TO THESE STRONGER STORMS.  ALTHOUGH HAIL IS NOT
EXPECTED TO BE PREVALENT WITH ANY STORMS THROUGH TONIGHT...A FEW
COULD PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
SOUTHEAST NEW MEXICO AND WEST TEXAS THURSDAY AFTERNOON AND
EVENING....THEN THROUGH THE WEEKEND IN MOST LOCATIONS.  THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY
WINDS...BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 23, 1:10 PM MDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT WED JUN 23 2010

TXZ074-080-232000-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
210 PM CDT WED JUN 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL JEFF DAVIS AND NORTH CENTRAL PRESIDIO COUNTIES UNTIL 300 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF VALENTINE AT
209 PM CDT...MOVING SOUTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...SMALL HAIL...HEAVY RAIN AND DEADLY LIGHTNING
ARE POSSIBLE WITH THIS STORM.

&&
Special weather statement, Jun 23, 4:26 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
526 PM CDT WED JUN 23 2010

NMZ028-232245-
EDDY COUNTY PLAINS-
426 PM MDT WED JUN 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL EDDY COUNTY UNTIL 445 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER COTTONWOOD AT 422 PM MDT.
ANOTHER STRONG THUNDERSTORM WAS LOCATED 1 MILE SOUTH OF ATOKA. THESE
STRONG THUNDERSTORMS WERE MOVING NORTHEAST AT 5 MPH.

WIND GUSTS TO 50 MPH...HEAVY RAIN AND HAIL TO THE SIZE OF DIMES ARE
LIKELY WITH THESE STORMS.

AREAS AFFECTED INCLUDE COTTONWOOD...ATOKA AND STATE HIGHWAY 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:10 PM MDTAreal Flood AdvisoryMAFEddy3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.